Jump to content
CrazyBoards.org

Sign in to follow this  
happilyjasmine

Got a lot on my plate.. Drugs that is.

Recommended Posts

Hello all. I am a 21 year old mother of two. I am a recovering opiate addict. I am on suboxone, have been for 10 months. I started out at 24mg/day and am currently only taking 4mg/day. I'm tapering and will be jumping off soon. I am also bipolar I with rapid cycling/mixed episodes. And I have adult ADHD. I know, I know you're thinking how fucked up can one 21 year old girl be? But I guess I've just got the worst luck!

My medications:

20mg IR adderall 2X/day. (9am and 12pm)

40mg Prozac (for the depression associated with bipolar disorder)

25mg Abilify (Mood stabilizer)

750mg Depakote (Mood stabilizer)

I was origonally just on the depakote, but the doctor added abilify last month for some reason. Not really sure why.

Because I have the rapid cycling, with some mixed mood episodes, the Depakote is recommended. It is worked pretty well for me so far. Although I get kind of manic or hypomania at times.

But my question is really about taking the adderall with the bipolar disorder. Can it interact with my depakote. I mean like can it make it work less well or can the addy cause me to be manic more often?

Hmm. Maybe I'm posting in the wrong thread for this question. I hope that somebody has an answer for me lol.

Thanks much.

Much Love. -Jazz

Share this post


Link to post
Share on other sites

Hello. I can relate to a lot of what you are going through. 

 

Went I went off opiates I went to methadone clinic. I was on 160 mg per day of methadone. I finally had enough and went off cold turkey (detox centers said I was too high of a risk of death - ironic). It still took me a half a decade to even start recovering as I didn't recognize as being Bipolar. You have a huge heads up on me there. 

 

The one thing I would suggest is to closely analyze your use of ADD drugs. They can be very dangerous for people in drug and alcohol recovery. If you can safely use them it might be O.K. I have found for myself that anything that alters my mind in a way that could be perceived a a drug of abuse (any stimulants included) is not good for my recovery. I also gave up Klonopin due to this. It has been a difficult road but with my mood starting to stabilize a BIT on Lamictal I am starting to understand what makes my moods swing, what I am really resentful about, what I really feel guilty about etc. This allows me to look at my life and alter my actions which changes my moods. It will probably be more effective, in the long term, then medicating every symptom I have. 

 

It is a tough road but I am trying to balance as little meds as needed with as much change in habits, thoughts, and other therapy type of situations. If I still can't handle things after a couple years I will then reconsider my medications like Klonopin to help manage my symptoms. I want to make sure I am counting on meds as little as possible and taking personal responsibility for as much as possible. 

 

It may be be much .. But I hope my experience and hope helps you. 

Share this post


Link to post
Share on other sites

Adderall will not lower Depakote's effectiveness. The jury is out on whether it can exacerbate mania. In my experience, no. Some pdocs feel yes. If you are questioning, discontinue it for a little while to see if it makes a difference. That's the surest way to get your answer. How it affects others is not necessarily how it will affect you anyway.

 

If you are still cycling, you may want to talk to your pdoc about upping your Depakote. What are your labs? There is a therapeutic range although it's not used by all pdocs as a guide. I do know that 750mg is not a high dose.

 

Depakote was the first med to help my cycling. I gained a lot of weight on it, though, so not my favorite med. Not all people gain weight on it. I just was lucky enough to get that side effect.

Share this post


Link to post
Share on other sites

I think one important thing is that the mania be well controlled before you add Adderall.

Share this post


Link to post
Share on other sites

Hello everyone and thank you for your replies.

I am not sure why my doctor put me on the adderall before my bipolar disorder was completely under control. Honestly I am thinking about switching doctors. I told my doc that I was still experiencing mood swings and that I'm still cycling and she added abilify, which in higher doses works as a mood stabilizer, instead of just upping my dose of depakote. I took seroquel before, and that worked pretty well for me.

But during my years of opiate abuse I stopped taking my psych meds. They don't work when you're in "active" addiction anyways. At least that is why my doctor told me.

Being a recovering addict I was afraid of taking the adderall because it has a high potential for abuse. But I've been very strict with myself and only taking it as prescribed. It does help very much with my ADHD. That I've had since I was a child. I was on Ritalin for years as an adolescent. But I stopped taking that when I started using opiates as well.

I have stopped the adderall and nothing has changed. Still manic. So I'm thankful it's not the adderall because it worked so well for me.

I have another question.

I am gaining quite a bit if weight with the Prozac and depakote, is there anything I can do besides eating right and exercising to stop this from happening? I am a very healthy person. Since I got sober I eat right. And I work out often. At least a few times a week. And I run daily, but I'm still gaining weight! Help! Lol.

Share this post


Link to post
Share on other sites

My pdoc says that there is increasing evidence that stimulants have a role in treating bipolar disorder. So your Adderall may even be beneficial for your BP.

 

Generally pdocs do seem to taper off stimulants along with antidepressants when a person is manic, so it seems to me there's a possibility of stims making mania worse, once you're already manic. 

 

I think it may be a situation where commonsense says stimulants are bad for a person prone to mania, but the reality is different. After all, wouldn't commonsense say stimulants are a bad idea for a hyperactive child?

Share this post


Link to post
Share on other sites

If you are exercising regularly and not eating enough calories to gain, then the only advice I have is to change meds. Like I said, I gained a lot on Depakote. It is not an uncommon side effect. I wish I had gotten off of it sooner. Losing less would have been easier. Tegretol actually controlled my cycling better. In fact, I stopped cycling while on it. It was weight neutral. Tegretol worked well for me, but it is not a first tier treatment med. I take Latuda and Lamictal now along with Adderall XR. It is a very good combo for me. Weight neutral and I'm very stable. Sorry you are gaining and not stable. I'd talk to your doc about trying a different combo.

Share this post


Link to post
Share on other sites

I had a spectacularly negative, nearly immediate, dysphoric, hyperfocused, suicidal response to Adderall.  I took it for the first time as as adult.  I was also on lithium. I expect that, were you to have this kind of reaction, you would know it already.  Still, be careful.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...